Alert archive / Florida / High Surf Advisories in 2023

High Surf Advisory 3, NWS Mobile, AL

January 25, 2023Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this high surf advisory at Jan 25, 2023, 8:49 AM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2023, 8:49 AM CST (14:49 UTC)
Expired
Jan 25, 2023, 9:43 PM CST
In force
13 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-218 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS44 KMOB 251449
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
849 AM CST Wed Jan 25 2023

ALZ265-266-FLZ202-204-206-260400-
/O.CAN.KMOB.SU.W.0001.000000T0000Z-230125T1800Z/
/O.NEW.KMOB.SU.Y.0003.230125T1449Z-230126T0400Z/
/O.CON.KMOB.RP.S.0005.000000T0000Z-230126T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
849 AM CST Wed Jan 25 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  6 feet in the surf zone through early tonight. For the High Rip
  Current Risk, dangerous rip currents.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Advisory, until 10 PM CST this 
  evening. For the High Rip Current Risk, through late tonight.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Surf heights have begun to gradually
  subside and have dropped to below warning criteria allowing the
  High Surf Warning to be cancelled. However, surf heights remain
  within advisory criteria through early tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
129 
WHUS44 KMOB 260343
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
943 PM CST Wed Jan 25 2023

ALZ265-266-FLZ202-204-206-261145-
/O.CAN.KMOB.SU.Y.0003.000000T0000Z-230126T0400Z/
/O.CON.KMOB.RP.S.0005.000000T0000Z-230126T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
943 PM CST Wed Jan 25 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Jan 25, 6:49 AM CST, 2 hours earlier.

Area forecast discussion, Jan 25, 6:49 AM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 AM CST Wed Jan 25 2023

...New UPDATE...

.UPDATE...

Issued at 643 AM CST Wed Jan 25 2023

We have updated the forecast to clean up the hazards over the
forecast area. The QLCS/convective line has moved well to the east
of the forecast area and the Tornado Watch is no longer in effect
and this severe event has ended. The High Wind Warning and Wind
Advisory products over land areas have been cancelled, though we
still do expect breezy westerly to northwesterly winds of 15-20
mph with some gusts of 25-30 mph to develop today in the wake of
the passing system and cold front. Minor coastal flooding along
Mobile and Baldwin counties is gradually subsiding and have
cancelled the Coastal Flood Advisory that was in effect. A High
Surf Warning continues this morning for local beaches given that
surf likely remains elevated between 6-9 feet early this morning.
Surf should subside this morning and we will likely downgrade the
High Surf Warning to an Advisory for surf breakers of 4-6 feet
later this morning through this evening. A HIGH risk of deadly rip
currents continues through tonight. A Small Craft Advisory is
now in effect for all marine zones through 6 AM CST Thursday
morning. /21

&&

.PREV DISCUSSION... /issued 546 AM CST Wed Jan 25 2023/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 533 AM CST Wed Jan 25 2023

Mixed VFR to MVFR conditions currently exist across the area based
on current satellite imagery and observations. Expecting generally
VFR conditions at all TAF sites through the day; however, there
is a blanket of potential MVFR clouds spreading into the lower MS
valley that will likely move into our region late this afternoon
into the evening, possibly a bit earlier. Will monitor and update
if needed. Otherwise, winds will generally be around 5 to 10
knots out of the southwest until sunrise, with a gradual shift to
westerly after sunrise, and increasing to around 10 to 15 knots.
Some higher gusts possible through the day. By the afternoon,
northwesterly winds are expected, with winds gradually
diminishing to around 10kts or less after sunset. JEH/88

PREV DISCUSSION... /issued 347 AM CST Wed Jan 25 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 321 AM CST Wed Jan 25 2023

A negatively tilted upper level shortwave will move northeast
across the Lower Mississippi River into early Wednesday. Though
MLCapes of 500-1000J/kg are modest, 0-1km helicities of 500-600
m^2/s^2 indicated on the latest SPC mesoanalysis along and south
of a warm front nosing inland over Mobile and Baldwin Counties as
far north as Clarke County at 07z will continue to produce low
topped spinners. Add in the KMOB VWP indicating 50kts at 2700',
and a 70kt 850mb jet passing over the forecast area. Any decently
high cores in the thunderstorms can grab the stronger winds above
the surface and bring them to the surface. Damaging winds and
tornadoes will continue to be the modes of damage associated with
the thunderstorms. This area of better ingredients will work
their way eastward through the late night hours before moving east
of the forecast area around sunrise or a bit later. Ahead of the
line, stronger surface winds prompted a High Wind Warning. There
have been a few reports of wind gusts over 40 knots outside of the
convection. The stronger winds have been ahead of the line, so am
paring back the western extent to coincide with the Tornado
Watch. Also, the stronger winds occurring near high tide (occurring
shortly before sunrise) have brought reports of flooding on the
Highway 98 causeway. A High Risk of rip currents is in effect
through Wednesday night, with a Rough Surf Advisory in effect until
noon Wednesday and Coastal Flood advisory until 9 am Wednesday
morning. Am not anticipating extending these.

A post system cold front will move over and east of the forecast
area later today into Wednesday night as the upper level
shortwave moves off and zonal upper flow sets up over the
Southeast. This will bring cooler temperatures to the forecast
area. Temperatures topping out in the upper 50s west of the
Alabama River and low to upper 60s east are expected today.
Tonight, temperatures are expected to drop into the mid to upper
30s over most of the forecast area(around 40 along the coast).
Temperatures topping out in the 50s are expected for Thursday,
well below seasonal norms.
/16

SHORT TERM...
(Thursday night through Friday night)
Issued at 321 AM CST Wed Jan 25 2023

Surface high pressure moves east over the Southeast in response
to a weakening upper level shortwave sagging south over the
Southeast. Onshore flow returns to the forecast area late Friday
night/early Saturday. With a cool, dry airmass over the forecast
area, temperatures below seasonal norms are expected. Low
temperatures in the low to mid 30s are expected Thursday and
Friday nights(around 40 along the coast), with high temperatures
in the low to mid 50s (upper 50s along the coast) expected.
/16

LONG TERM...
(Saturday through Tuesday)
Issued at 321 AM CST Wed Jan 25 2023

A series of upper level shortwave move through a slowly building
upper ridge over the Southeast. Southerly flow over the region
will bring a rainy and seasonably warm period for most of the
Extended. The strongest passing shortwave is Sunday into Sunday
night, with scattered to numerous showers and scattered
thunderstorms. A weak surface front will sag south over the
Southeast, stalling along the I-20 corridor. Rain chances goes
down, with isolated to scattered, mainly rainshowers expected.
/16

MARINE...
Issued at 321 AM CST Wed Jan 25 2023

Strong to very strong onshore flow will ease to moderate to strong today,
then shift to offshore later today into tonight as a cold front moves
over and east of the area. Moderate offshore will ease the rest of
the week, then return to onshore as high pressure moves over and
east of the area the latter part of the week. Onshore flow returns
Saturday, and remains so through the rest of the forecast.
/16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      60  35  56  32  55  37  61  51 /  10   0   0   0   0   0   0  20
Pensacola   65  37  56  35  54  39  60  52 /  20   0   0   0   0   0   0  10
Destin      71  41  59  39  57  43  62  53 /  60   0   0   0   0   0   0  10
Evergreen   64  34  55  29  55  30  60  42 /  10   0   0   0   0   0   0  10
Waynesboro  56  35  52  28  54  31  60  46 /  10   0   0   0   0   0   0  30
Camden      61  35  52  27  53  30  59  43 /  10   0   0   0   0   0   0  20
Crestview   69  35  58  30  57  32  61  43 /  40   0   0   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Warning until noon CST today for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Warning until noon CST today for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ630>636-650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jan 25, 7:29 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     2 WNW MOUTH OF WEEKS BA 30.39N 87.87W
01/25/2023  E62 MPH          GMZ631             AL   MESONET

            MESONET PELICAN TEMPEST STATION RECORDED A
            WIND GUST OF 54KT.

&&

JEH
Local storm report, Jan 25, 7:44 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
744 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     2 E FAIRHOPE            30.52N 87.87W
01/25/2023                   BALDWIN            AL   EMERGENCY MNGR

            BALDWIN COUNTY EMA REPORTS POWER LINES DOWN
            IN THE VICINITY OF FAIRHOPE. TIME ESTIMATED
            FROM RADAR.

&&

21/CLL
Local storm report, Jan 25, 7:53 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
753 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     MARINE TSTM WIND EAST END OF DAUPHIN     30.25N 88.08W
01/25/2023  E40 MPH          GMZ631             AL   MESONET

            FORT GAINES WEATHER STATION RECORDED A WIND
            GUST OF 34KT.

&&

JEH
Local storm report, Jan 25, 8:07 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
807 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     MARINE TSTM WIND 2 NNW DAPHNE            30.64N 87.92W
01/25/2023  E40 MPH          GMZ630             AL   MESONET

            MESONET TEMPEST STATION SCRUB POINT RECORDED
            A WIND GUST OF 35 KT.

&&

JEH
Local storm report, Jan 25, 8:10 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
810 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     NON-TSTM WND GST BROOKLEY FIELD ASOS     30.62N 88.07W
01/24/2023  M49 MPH          MOBILE             AL   ASOS

            ASOS STATION KBFM MOBILE BROOKLEY.

&&

JEH
Local storm report, Jan 25, 8:14 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
814 AM CST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     NON-TSTM WND GST 2 SSW BROOKLEY FIELD AS 30.58N 88.07W
01/24/2023  M44 MPH          MOBILE             AL   MESONET

            MESONET STATION XBUC BUCCANEER YC.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:11 AM CSTTornado WarningMOBEscambia19 min
Jan 25, 2:24 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa23 min
Jan 25, 2:48 AM CSTSpecial Weather StatementMOBEscambia, Santa Rosa72 min
Jan 25, 3:24 AM CSTSpecial Weather StatementMOBOkaloosa96 min
Jan 25, 3:29 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Jan 25, 4:14 AM CSTSevere Thunderstorm WarningMOBOkaloosa31 min
Jan 24, 11:50 PM CSTSpecial Marine WarningMOB40 min
Jan 24, 11:50 PM CSTSpecial Weather StatementMOBChoctaw55 min
Jan 25, 12:23 AM CSTSevere Thunderstorm WarningMOBWashington37 min
Jan 25, 12:31 AM CSTSpecial Marine WarningMOB89 min
Jan 25, 12:39 AM CSTSpecial Weather StatementMOBClarke, Mobile, Washington81 min
Jan 25, 12:45 AM CSTTornado WarningMOBBaldwin, Mobile45 min
Jan 25, 12:51 AM CSTTornado WarningMOBMobile39 min
Jan 25, 1:13 AM CSTTornado WarningMOBMobile17 min
Jan 25, 1:19 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile41 min
Jan 25, 1:28 AM CSTTornado WarningMOBBaldwin20 min
Jan 25, 1:38 AM CSTSevere Thunderstorm WarningMOBClarke, Monroe37 min
Jan 25, 1:42 AM CSTSpecial Marine WarningMOB93 min
Jan 25, 2:03 AM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox16 min
Jan 25, 2:13 AM CSTSpecial Marine WarningMOB47 min
Jan 25, 3:09 AM CSTSpecial Marine WarningMOB2 hr

Nearby

High Surf Advisories in Florida, 2023High Surf Advisories in Alabama, 2023Every high surf advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.